Alert archive / Michigan / Beach Hazards Statements in 2013

Beach Hazards Statement 1, NWS Marquette, MI

July 10, 2013Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 10, 2013, 4:23 AM EDT for Alger County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2013, 4:23 AM EDT (08:23 UTC)
Expired
Jul 10, 2013, 10:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WHUS43 KMQT 100823
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
423 AM EDT WED JUL 10 2013

MIZ006-110200-
/O.NEW.KMQT.BH.S.0001.130710T0823Z-130711T0200Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
423 AM EDT WED JUL 10 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING. 

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

* FOR ALGER COUNTY...RIP CURRENT RELATED FATALITIES AND RESCUES IN
  THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR
  THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF
  GRAND MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/MQT 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 1:42 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 10, 1:42 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
142 AM EDT WED JUL 10 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 444 PM EDT TUE JUL 9 2013

SATELLITE IMAGERY AS OF 16Z INDICATES A RATHER BROAD CLOUD DECK THAT
STRETCHES ACROSS MUCH UPPER MI...WESTWARD INTO WI AND MUCH OF MN.
TREND IS FOR THE CLOUD COVER TO CONTINUE TO BUILD INTO THE AREA
THROUGH MOST OF THE DAY. TIMING THE BACK EDGE OF THE CLOUD COVER
INDICATES THAT AROUND 6 TO 7 HOURS OF SOLID CLOUD COVER IS IN STORE
FOR TODAY. WATER VAPOR IMAGERY SHOWS A SHORTWAVE PRESSING EASTWARD
INTO EASTERN MN. ALSO VISIBLE IS UPPER LEVEL 500 MB TROUGH FARTHER
TO THE WEST WITH AXIS RUNNING SOUTHWARD FROM CANADA INTO THE WESTERN
DAKOTAS. RADAR IMAGERY IS SHOWING THE REMNANTS OF THE MCS THAT
DEVELOPED NEAR OVER THE NORTHERN PLAINS LAST NIGHT SHIFTING EASTWARD
INTO EASTERN MN AND WESTERN WI. AT THIS POINT EXPECTING THE SEVERE
WEATHER THREAT TO BE LOWER THROUGH THE AFTERNOON HOURS WITH THE
ADDITIONAL CLOUD COVER KEEPING INSTABILITY LOWER.

LATE THIS AFTERNOON INTO TONIGHT...REMNANTS OF THIS MORNINGS MCS AND
SHORTWAVE ARE HELPING TO INCREASE SHOWER AND THUNDERSTORM COVERAGE
ACROSS NORTHERN WI AS OF 18Z WITH THE WHOLE AREA OF SHOWERS AND
STORMS EXPECTED TO MOVE INTO THE UPPER PENINSULA THROUGH 20Z. THE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS AS SHEAR IS WEAK ACROSS THE
AREA ONLY AROUND 25 TO 30 KNOTS WITH AROUND 1000 J/KG. AS THE
SHORTWAVE PRESSES EAST...ATTENTION THEN TURNS TO THE UPPER LEVEL 500
MB TROUGH THAT HAS SHIFTED EASTWARD TO WESTERN MN.  A COLD FRONT
ALSO STRETCHES SOUTHWARD AHEAD OF THIS TROUGH HELPING TO KEEP THE
CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF
THE NIGHT. THE NAM/GEM HAVE THE COLD FRONT PASSING INTO THE CENTRAL
U.P. AROUND 06Z ALLOWING THE RAIN CHANCES OVER THE WESTERN HALF OF
THE U.P. TO SLOWLY DIMINISH.

WEDNESDAY...AS THE COLD FRONT CONTINUES TO PRESS EASTWARD EXITING
THE UPPER PENINSULA BY 12Z...EXPECT ONLY A FEW LINGERING WRAP AROUND
SHOWERS TO CONTINUE. BY 18Z WEDNESDAY HIGH PRESSURE WILL BEGIN
BUILDING INTO THE AREA FROM THE NORTHERN PLAINS. DRY AIR FLOWING IN
FROM THE NORTH ON THE EAST SIDE OF THE HIGH WILL ALLOW SKIES TO
CLEAR AND CONDITIONS TO REMAIN DRY FOR THE AFTERNOON HOURS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 408 PM EDT TUE JUL 9 2013

SFC HIGH PRESSURE WILL MAKE ITS WAY OVER UPPER MICHIGAN FOR THURSDAY
AND FRIDAY...KEEPING WEATHER QUIET FOR THE START OF THE LONG TERM.
WITH 850MB TEMPS 12-15C EXPECT AFTERNOON HIGHS ON THURSDAY AND
FRIDAY TO BE IN THE UPPER 70S AND LOW 80S INLAND. ADDITIONALLY...DRY
AIR ASSOCIATED WITH THIS HIGH /PWATS ROUGHLY 60 PERCENT OF NORMAL/
WILL BRING A NICE BREAK TO THE STICKY HUMID CONDITIONS WEVE
EXPERIENCED THIS PAST WEEK. THOUGH IT WILL BE DRY AND WARM...WITH
THE RIDGE OVERHEAD WINDS WILL REMAIN VERY LIGHT.

THE NEXT CHANCE FOR PRECIPITATION COMES SATURDAY MORNING AND THROUGH
THE FIRST PORTIONS OF THE WORK WEEK. THE SFC HIGH PRESSURE SYSTEM
OVER THE GREAT LAKES SINKS SOUTHEASTWARD TOWARDS THE MID ATLANTIC
STATES AND A LOW PRESSURE SYSTEM MOVES ACROSS THE CANADIAN
PRAIRIE...DRAGGING A WEAK TROUGH ACROSS THE AREA DURING THE DAY
SATURDAY. MODELS HAVE COME INTO DECENT AGREEMENT THROUGH SATURDAY
EVENING...WITH ALL BRINGING PRECIPITATION AHEAD OF THE COLD FRONT
INTO THE WESTERN CWA BY APPROX 12Z SATURDAY MORNING. PWATS AHEAD OF
THE FRONT REACH UP TO 190 PERCENT OF NORMAL AND MUCAPE VALUES ARE
GENERALLY 300-700 J/KG IN THE 12Z SAT-00Z SUN TIME FRAME...AGAIN
MAINLY OVER THE WEST AND CENTRAL PORTIONS OF UPPER MI.
MEANWHILE...THE EASTERN U.P. FOR THE MOST PART REMAINS UNDER THE
INFLUENCE OF A RIDGE EXTENDING FROM THE HIGH PRESSURE THAT SETTLED
OVER THE MID ATLANTIC STATES. BOTH THE GFS/ECMWF HAVE THE RIDGE
STALLING THE EASTWARD PROGRESSION OF THE FRONT UNTIL SUNDAY
NIGHT-MONDAY WHEN A STRONGER SHORTWAVE FORCES IT EASTWARD THROUGH
THE CWA.

DISCREPANCIES AMONGST THE MODELS SHOW UP LATE SATURDAY NIGHT
INTO SUNDAY AS 500MB HIGH PRESSURE SPRAWLS OVER THE CENTRAL CONUS.
CONVECTION DEVELOPS ALONG THE EDGE OF THIS RIDGE UNDER THE MORE
ZONAL FLOW AT 500MB OVER THE NORTHERN PLAINS AND UPPER MICHIGAN. AS
OF NOW...THE ECMWF HAS THE BULK OF THE PRECIPITATION OVER UPPER MI
ALONG WITH A MORE DEFINED SHORTWAVE....HOWEVER THE GFS HAS IT MOVING
FURTHER SOUTH ACROSS MAINLY WI/ALONG THE WI BORDER WITH A LESS
DEFINED SHORTWAVE. OVERALL LOW CONFIDENCE IN MUCH OF ANYTHING THIS
FAR OUT AS WHERE/WHEN CONVECTION DEVELOPS OVER THE NORTHERN PLAINS
AND HOW IT EVOLVES WILL GREATLY INFLUENCE THE FORECAST. KEPT POPS
SIMILAR TO PREVIOUS FORECAST.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 139 AM EDT WED JUL 10 2013

EXPECT MVFR/IFR CONDITIONS /EVEN BRIEF LIFR CONDITIONS AT CMX/ TO
IMPROVE TO VFR BY ABOUT SUNRISE AS DRIER AIR FOLLOWS A COLD FROPA
THRU UPR MI. THE MOST PERSISTENT LO CLDS FOLLOWING THE FROPA WL BE
IWD AND ESPECIALLY CMX WITH UPSLOPE WNW WIND COMPONENT. THERE MAY BE
SOME GUSTY WINDS AT THE MORE EXPOSED CMX LOCATION. WITH DIURNAL
MIXING...NW WINDS WL BE GUSTY AT ALL THE TAF SITES BY LATE MRNG.
WINDS WL DIMINISH WITH NOCTURNAL COOLING ON WED EVNG AS HI
PRES/WEAKER PRES GRADIENT ARRIVE. &&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 444 PM EDT TUE JUL 9 2013

PATCHY FOG WILL LINGER INTO WEDNESDAY BEFORE A COLD FRONT BRINGS
DRIER AIR FROM WEST TO EAST ACROSS THE LAKE. WINDS SHOULD BE LIGHT
AND GENERALLY VARIABLE THROUGH TUESDAY EVENING. EXPECT WINDS TO
INCREASE TO NEAR 25 KNOTS FROM THE NORTH AND NORTHWEST LATE TUESDAY
NIGHT THROUGH MUCH OF THE DAY WEDNESDAY. HIGH PRESSURE WILL THEN
BUILD INTO THE AREA THURSDAY THROUGH SATURDAY WHICH WILL CAUSE WINDS
TO REMAIN LIGHT AND VARIABLE...GENERALLY LESS THAN 15 KNOTS. A COLD
FRONT WILL APPROACH THE AREA BY SATURDAY AFTERNOON THROUGH
SUNDAY...HOWEVER WIND GUSTS SHOULD REMAIN BELOW 15 KNOTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KEC
LONG TERM...MCD
AVIATION...KC
MARINE...KEC
Hazardous weather outlook, Jul 9, 3:58 PM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
358 PM EDT TUE JUL 9 2013

MIZ006-101200-
ALGER-
358 PM EDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE FROM ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS MAY LEAD TO DANGEROUS SWIMMING
CONDITIONS ON LAKE SUPERIOR BEACHES.

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MIZ001>005-007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
358 PM EDT TUE JUL 9 2013 /258 PM CDT TUE JUL 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY RAINFALL AND GUSTY WINDS
ARE POSSIBLE WITH ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
358 PM EDT TUE JUL 9 2013 /258 PM CDT TUE JUL 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER MUCH OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...THEN AGAIN
SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
358 PM EDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY RAINFALL AND GUSTY WINDS
ARE POSSIBLE WITH ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING...THEN AGAIN
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MCD

Nearby

Beach Hazards Statements in Michigan, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.